Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 50, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 4, 2019, 3:08 PM MST for La Paz County, Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2019, 3:08 PM MST (22:08 UTC)
- Expired
- Sep 4, 2019, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 119 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 2831 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396 WGUS55 KPSR 042208 FFWPSR AZC012-027-050115- /O.NEW.KPSR.FF.W.0050.190904T2208Z-190905T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 308 PM MST Wed Sep 4 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Central La Paz County in west central Arizona... Northwestern Yuma County in southwestern Arizona... * Until 615 PM MST. * At 308 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of central La Paz and northwestern Yuma Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3354 11419 3344 11419 3344 11424 3354 11424 $$ Hernandez
2 follow-up statements
758 WGUS75 KPSR 042320 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 420 PM MST Wed Sep 4 2019 AZC012-027-050115- /O.CON.KPSR.FF.W.0050.000000T0000Z-190905T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ-Yuma AZ- 420 PM MST Wed Sep 4 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR CENTRAL LA PAZ AND NORTHWESTERN YUMA COUNTIES... At 419 PM MST, Doppler radar indicated additional thunderstorms producing heavy rain moving towards the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. Flash flooding will remain over mainly rural areas of central La Paz and northwestern Yuma Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3354 11419 3344 11419 3344 11424 3354 11424 $$ Hernandez
966 WGUS75 KPSR 042339 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 439 PM MST Wed Sep 4 2019 AZC012-027-050115- /O.CON.KPSR.FF.W.0050.000000T0000Z-190905T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ-Yuma AZ- 439 PM MST Wed Sep 4 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR CENTRAL LA PAZ AND NORTHWESTERN YUMA COUNTIES... At 438 PM MST, Doppler radar indicated additional thunderstorms producing heavy rain moving into the warned area. Over one inch of rain has already fallen. Flash flooding is expected to be occurring. Flash flooding will remain over mainly rural areas of central La Paz and northwestern Yuma Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3354 11419 3344 11419 3344 11424 3354 11424 $$ Rogers
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:17 PM MST, 51 minutes earlier.
Area forecast discussion, Sep 4, 2:17 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
217 PM MST Wed Sep 4 2019
.SYNOPSIS...
Seasonably hot weather will persist through the week with excessive
readings this afternoon, and only a few degrees of cooling through
the end of the week. A small weather disturbance may spark a few
storms through much of the area late this afternoon into Thursday
morning, however drier air will steadily spread through the region
into the weekend. A stronger weather system and frontal boundary
will approach the region next week with fairly good rainfall chances
through south-central and eastern Arizona, as well as much cooler
temperatures.
&&
.DISCUSSION...
Latest streamline analysis depicts a mean layer southeasterly flow
around the Monsoon High, which has migrated eastward into the
southern Plains. Meanwhile, a pocket of drier air is evident on
water vapor imagery across central Arizona. Further to the south and
west, thunderstorms across the northern Baja Peninsula are
indicative of a weak inverted trough, which extends into southwestern
Arizona.
Between the aforementioned trough near Puerto Penasco and the
anticyclone further east, the pressure gradient is relatively
strong, resulting in an anomalous u-component to the steering flow,
particularly across southern Arizona. This will favor propagation
of convection as far westward as southeastern California this
afternoon and evening.
Across the Phoenix Metro area, latest ACARS flights indicate a
mid-level isothermal layer, which will reduce CAPE this afternoon.
Consequently, a lack of convection further upstream across Gila
County will reduce the potential for an outflow boundary triggering
additional storms in the lower deserts. However, the intense
diabatic heating with temperature approaching 110 degrees should at
least should be sufficient for isolated to scattered air-mass
storms to initiate. DCAPEs approaching 1500 J/kg suggest that any
storms that develop will be capable of producing strong winds
and patchy blowing dust.
Latest consensus from both the HREF and local CAMs generally
highlight areas further west from Phoenix westward for thunderstorm
activity. This is likely due to the broader ascent from the inverted
trough and widespread instability (MUCAPE approaching 1000 J/kg).
Higher PWATs will also translate into an increased threat for flash
flooding as far west as JTNP.
Shower activity will likely linger into Thursday morning across
southeastern California before dissipating in the afternoon and PoPs
were raised in these areas. Consensus from the CAMs again points to
isolated storms across southwestern Arizona and southeastern
California Thursday afternoon.
&&
.PREVIOUS DISCUSSION...
Confidence is moderate to high that more resounding dry air through
the entire atmospheric column along with general subsidence will
spread into the region Friday and Saturday.
Quite a pattern shift is still being advertised among all
operational and ensemble members starting next week, although there
is rather significant differences in timing and depth of northern
stream waves entering the SW Conus and Great Basin. Recent
iterations of the GFS remain quicker and less amplified with a
series of shortwaves progressing into the western US while the ECMWF
carries more depth to troughing becoming established through the
western Conus (while ensemble members cover a wide range of
outcomes). A few consistent facets carry over all model output 1)
stronger subtropical ridging will temporarily be eroded with H5
heights falling to near 586dm and consequently temperatures
depressed back near or slightly below normal, and 2) unusually early
season height/pressure falls associated with this trough will force
stronger low level southerly flow through the eastern half of
Arizona drawing moisture north from Mexico. Some of this moisture
and potentially subtle waves may be associated with the long decayed
remnants of TS Fernand crossing westward from the Gulf of Mexico.
Regardless, models suggest ample cooling aloft with this trough, and
along with dynamical forcing, forecast soundings actually look quite
enticing for the eastern portions of the CWA during this transition
season type event. Have bumped up POPs generally for the entire Sun-
Tues time frame as model output indicates the potential for multiple
rounds of convection aided by deep upslope flow and dynamical
influences. Given all the uncertainty describe above, could not
really pinpoint a specific time frame more likely for rain/storms;
though conceptually with the forcing, instability, and stronger
shear parameters, prospects are excellent for at least one
convectively active day around and east of the Phoenix metro during
the first part of next week.
&&
.AVIATION...Updated at 1811Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light east/southeast winds this morning will be reinforced by a
deepening southeasterly wind gradient across SE AZ today.
Coincidentally this may lead to some variability headaches
between southeasterly and southwesterly directions through this
afternoon. Periods of southerly crosswinds are likely at KPHX and
KDVT this afternoon with sustained speeds around 8-12 kts and
gusts up to 20 kts.
Latest model guidance continues to show storm development to the
southwest of the greater Phoenix area late this afternoon, but there
is a lot of uncertainty on the timing/placement of the storms. It
this point, the thinking is That the storms themselves will pass to
the west of the TAF sites, but outflows from these storms will
impact the terminals (especially KPHX) sometime in the 01-03Z
timeframe this evening, resulting in a period of southerly to
southwesterly winds. Although there is potential for blowing dust as
well, confidence is too low to include in the TAFs at this point.
Once the storms move well of to the west, it appears that fairly
strong and gusty southeasterly winds will develop through the rest
of the evening, with lighter southeasterly winds overnight and
through most/all of Thursday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Diurnal wind patterns are favored though the day at both
terminals, with southerly at KBLH and southeasterly at KIPL.
Speeds should remain aob 10 kts. The forecast gets tricky for the
evening into the overnight hours as outflow winds from the east are
possible at both terminals and a weak wave passing over the area
will likely be enough to trigger isolated to scattered elevated
convection during the evening hours at KBLH. Current thinking is
that gusty southerly to southeasterly outflow winds will reach KBLH
around 04Z, but confidence in this timing is quite low. A period of
westerly outflow winds from storms over the coastal ranges could
impact KIPL early this evening, followed by a period of gusty
outflow winds later in the evening from showers/storms to the east.
Cloud bases should remain aoa 12 kft through the TAF period.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Seasonably hot temperatures will persist through Saturday, however
much cooler weather will arrive next week as readings fall near or
slightly below average with an incoming storm system. There will
be a sharp gradient between relatively dry air to the west and
relatively moist air from Phoenix eastward. The storm system
next week will could result in fairly widespread wetting rains over
higher terrain area in the eastern districts while southerly winds
periodically become gusty around a frontal boundary.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
532-534-536-537-540>544-546-548-550-551-553-555-556.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ567-
569-570.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...MO
AVIATION...Percha
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 4, 2:12 PM MST, 56 minutes before
Special Weather Statement National Weather Service Phoenix AZ 212 PM MST Wed Sep 4 2019 AZZ531-533-042200- Kofa AZ-Central La Paz AZ- 212 PM MST Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 300 PM MST... At 212 PM MST, Doppler radar was tracking a strong thunderstorm near Kofa Wildlife Refuge, or 39 miles northeast of Martinez Lake, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kofa Wildlife Refuge. This includes AZ Route 95 between mile markers 85 and 101. LAT...LON 3339 11401 3338 11422 3362 11430 3364 11397 TIME...MOT...LOC 2112Z 176DEG 9KT 3346 11413 MP
Special weather statement, Sep 4, 2:15 PM MST, 53 minutes before
Special Weather Statement National Weather Service Phoenix AZ 215 PM MST Wed Sep 4 2019 AZZ539-559-042200- Sonoran Desert Natl Monument AZ-Gila Bend AZ- 215 PM MST Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 300 PM MST... At 215 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Gila Bend Auxiliary Field, or 20 miles north of Ajo, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. This includes AZ Route 85 between mile markers 14 and 28. LAT...LON 3275 11273 3257 11276 3256 11305 3283 11300 TIME...MOT...LOC 2115Z 098DEG 8KT 3268 11283 MP
Special weather statement, Sep 4, 3:03 PM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 303 PM PDT Wed Sep 4 2019 CAZ560-561-564-568-570-042245- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP West CA-Joshua Tree NP East CA- 303 PM PDT Wed Sep 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 345 PM PDT... At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near Desert Center, moving northwest at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Riverside County. This includes CA Interstate 10 between mile markers 91 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3368 11537 3358 11547 3373 11577 3388 11561 TIME...MOT...LOC 2202Z 128DEG 12KT 3366 11549 Rogers
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:00 PM MST | Special Weather Statement | PSR | 60 min | |
| Sep 3, 5:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Sep 3, 6:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 3, 9:01 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Sep 3, 9:53 PM MST | Special Weather Statement | PSR | Pinal | 52 min |
| Sep 4, 2:12 PM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Sep 4, 2:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 4, 2:40 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.